Is it dangerous to use too much turmeric?

Based on several studies on the effects of turmeric which is present in curry powders as well as a coloring additive, the health complications on overuse are not yet clear. The side effects of this spice whether as a dietary supplement or used for cooking have been recorded. Even though it is believed that turmeric is a spice that is safe when used in moderation, there are precautions to be observed if the individual has existing health complications. Additionally, turmeric can interfere with certain medications, making them ineffective.

Increased risk for bleeding

It is important to note that the compounds present in turmeric can lead to the thinning of the blood. With this in mind, turmeric must not be taken by individuals who have bleeding disorders. The spice is not recommended for those who are taking blood-thinning medications to reduce clotting. In case turmeric is taken, it can intensify those conditions that can lead to serious loss of blood externally and internally.

Skin irritations triggered by turmeric

If turmeric gets in contact with the skin, it can lead to irritation in the form of a rash, redness and swelling. The severity of the reaction depends on the sensitivity of the skin and the possible allergic reaction that can occur. By enrolling in a first aid class, you can learn all about allergic reactions. An individual who is sensitive to turmeric is recommended to avoid direct contact with curry powder in which turmeric is the main ingredient. Other foods that can contain the spice as a coloring agent and preservative include pickles, yellow mustard, relishes and canned chicken broth.

Gastrointestinal issues

Even though turmeric has long been utilized as an herbal remedy for digestive problems, excessive use of the spice whether as a dietary supplement or used in cooking can lead to severe gastrointestinal issues. Take note that these problems typically include diarrhea and vomiting that can lead to dehydration. Turmeric also has the potential to cause ulcers and the inflammation of the stomach lining. Indications of possible gastrointestinal problems due to excess turmeric can also include bright red blood in the stool or black tarry stools. Both are signs of gastrointestinal bleeding.

Turmeric

Excessive use of the spice can lead to severe gastrointestinal issues such as diarrhea and vomiting that can lead to dehydration.

Heart issues

If the individual is at risk for heart problems or currently has a heart disease, excess intake of turmeric can endanger his/her health. The curcumin present in turmeric will activate a gene known as p53 which was discovered to deactivate damaged cells in the heart. Once this happens, the cells will no longer function.

Pregnancy issues

During pregnancy, women should avoid turmeric. Take note that the spice can lead to complications such as stomach distress and ulcers. Additionally, if turmeric is used during pregnancy, the complications can lead to excessive bleeding during the birthing process.

Turmeric supplements

Turmeric is commonly used in cooking and also as a dietary supplement. Always remember that the spice is not a medication. When used as a supplement, it is usually marketed without proof that it is safe. Due to the lack of studies on the spice, the side effects are not yet known whether they are common, rare or serious. If the individual is taking turmeric as a supplement and experiences abnormal symptoms, it is best to consult a doctor.

Share

Tags: